Applying my learning - Case study 1

Mrs Patel is an 89 year old widow. She has been living in a nursing home for the past 2 years because her family have been unable to cope with her nursing needs following a stroke in 2002, which has affected her right side and her speech. Mrs Patel is unable to manage the normal activities of daily living. She was diagnosed with type 2 diabetes 20 years ago. Mrs Patel had taken a great interest in her diabetes when she was able to but since having the stroke and the death of her spouse in 2003, she has not been able to participate in her own personal and diabetes care. Over time Mrs Patel has become increasingly frustrated because she is unable to communicate how she is feeling, or what her needs are. Mrs Patel is on Gliclazide 80 mgs twice daily and metformin 1gm twice daily. You notice that Mrs Patel is off her food and has had very little to eat that day. The nurse in charge has given Mrs Patel her medication as prescribed at 10 am. At 2 pm you notice Mrs Patel is sweating profusely, she is pale and appears to be drowsy but responds to her name.

You consider the signs and symptoms you are faced with and wonder whether Mrs Patel’s blood glucose level is ok. You inform the nurse in charge of Mrs Patel’s condition and confirm with her that you will do a blood glucose test (based on your level of competence) and take the 'hypo' kit to the bedside in case the blood glucose is less than 4. Following the capillary blood glucose test you discover that Mrs Patel’s blood glucose is 2.4mmols. What steps do you take next?

  • Option 1: Record the blood glucose level on the Mrs Patel’s chart and report the result to a registered member of the staff immediately
  • Option 2: Record the blood glucose level on the Mrs Patel’s chart and report the result to a registered member of the staff when you have finished with your other patients
  • Option 3: Immediately inform a registered member of staff

The correct answer is Option 1.

Feedback: You need to write down the glucose level so that there is a record, but this is an emergency situation so you must act very quickly to prevent Mrs Patel’s lapsing into a hypoglycaemic coma. Inform a registered member of staff immediately.

What is the clinical term for a low blood glucose?

  • Option 1: Hypoglycaemia
  • Option 2: Hyperglycaemia

The correct answer is Option 1.

Feedback: Hypoglycaemia (hypo) is described as a blood glucose < than 4 mmols. Glucose is a sugar carried in the blood stream that your body uses for energy. Blood glucose can be erratic at times, sometimes becoming very low when medication is taken and food is restricted or the patient is off their food.

As Mrs Patel is still conscious and responding to her name, and her swallowing reflex is intact you would aim to treat her hypo following the guidelines for the management of hypoglycaemia in the nursing home. Can you remember what the recommended treatments for hypoglycaemia are?

Feedback: Recommended treatments for hypoglycaemia: 240 mls of Lucozade or 200 mls of smooth orange juice, 4-5 Glucotabs or 5-6 dextrose tablets.

If Mrs Patel does not feel better and the blood glucose is still less than than 4 mmols after 5-10 minutes repeat one of the above treatments again. When Mrs Patel starts to feel better it is advisable to give some starchy food like a sandwich or a banana.

What was the cause of Mrs Patel’s hypoglycaemia?

  • Option 1: She was given her Gliclazide tablets at 10 am but she had not eaten because she was off her food, Gliclazide stimulates the pancreas to produce insulin thus causing Mrs Patel to have hypoglycaemia
  • Option 2: She has not eaten because she was off her food.
  • Option 3: She had a sickness virus that meant she was not eating.

The correct answer is Option 1.

Feedback: Mrs Patel was given her Gliclazide tablets at 10 am but she had not eaten because she was off her food, Gliclazide stimulates the pancreas to produce insulin thus causing Mrs Patel to have hypoglycaemia. You also need to be aware that Mrs Patel needs to be assessed to identify the reason why she is off her food. May require a medication review because Gliclazide may not be the best medication for an elderly woman, kidneys may not be functioning properly therefore she may be keeping the medication in her body much longer than the manufacturer’s recommendations.

The signs and symptoms of hypoglycaemia that Mrs Patel had were sweating heavily and going pale.

The other signs and symptoms of hypoglycaemia are feeling anxious, trembling and shaking, tingling of the lips, hunger and palpitations

How would you prevent Mrs Patel from getting hypoglycaemia in the future?

  • Monitor and record Mrs Patel's fluid and food intake
  • Report and record any changes in eating habits to nurse in charge
  • Mrs Patel may need feeding as she has difficulty with the activities of daily living
  • Test and record Mrs Patel’s blood glucose as prescribed by the team
  • Report any abnormal readings to nurse in charge
  • Be aware that Mrs Patel will need further assessment as to the reasons why she is off her food. For example, Mrs Patel may be feeling depressed and lonely because she lost her husband
  • She may feeling generally unwell for other reasons
  • Mrs Patel may require a medication review

Feedback: All of these ways are correct.

What other factors may you consider when caring for Mrs Patel that are relevant to management of her diabetes?

  • Fear and anxiety of hypoglycaemia
  • Hypoglycaemia unawareness
  • Lack of mobility and exercise
  • Always have glucose at Mrs Patel’s bedside
  • Reasons for poor eating habits
  • Constipation or obstruction
  • Illness
  • Ill fitting dentures or poor oral hygiene

Feedback: All of these ways are correct.

Related articles

When Lindsay McKillop developed complications from diabetes...
Nursing Standard
May 2017
The South Asian population in the UK is at increased risk...
Nursing Standard
Apr 2017
Problems going through airport security for people with...
Nursing Children and Young People
Apr 2017
A CPD article improved Rosalind Ponomarenko-Jones’s...
Nursing Standard
Apr 2017
Nurse Janet Mason-Douglas made sure Lynsey...
Nursing Standard
Apr 2017